Alert archive / New Mexico / Wind Advisories in 2017
Wind Advisory 5, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Jan 20, 2017, 3:25 AM MST. It took effect at Jan 20, 2017, 10:00 AM MST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2017, 3:25 AM MST (10:25 UTC)
- In effect from
- Jan 20, 2017, 10:00 AM MST
- Expired
- Jan 20, 2017, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
The text
As transmitted.
681 WWUS75 KABQ 201025 NPWABQ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 325 AM MST FRI JAN 20 2017 ...STRONG JET WILL REMAIN OVER THE AREA TODAY... .ATMOSPHERIC MIXING WILL INCREASE AND ALLOW STRONG WINDS ALOFT TO MIX TO THE SURFACE LATE MORNING INTO THE EARLY AFTERNOON. PEAK WINDS WILL OCCUR DURING THE MID AFTERNOON PERIOD. THE STRONGER WIND FLOW WILL EXPAND IN COVERAGE AND INTENSITY COMPARED TO YESTERDAY AND IMPACT MOST AREAS ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS. NMZ515-521>523-526>537-539-540-210000- /O.NEW.KABQ.WI.Y.0005.170120T1700Z-170121T0000Z/ EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS- ESTANCIA VALLEY-CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS- NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY- EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY- CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 325 AM MST FRI JAN 20 2017 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. * LOCATION...MOST AREAS ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS EXTENDING EASTWARD TO THE TEXAS BORDER. * WINDS...WESTERLY 30 TO 35 MPH WITH GUSTS 45 TO 55 MPH. * TIMING...DEVELOPING LATE MORNING WITH MOST INTENSE WINDS BETWEEN 1 TO 3 PM MST. * VISIBILITY...LITTLE IMPACT EXPECTED ALTHOUGH LOCALIZED BLOWING DUST POSSIBLE ACROSS RECENTLY PLOWED AG FIELDS AND CONSTRUCTION SITES. BLOWING SNOW EXPECTED ACROSS THE HIGHEST TERRAIN OF THE SANDIA/MANZANO MOUNTAINS. * LOCAL IMPACTS...CROSSWINDS WILL DEVELOP ALONG NORTH TO SOUTH ORIENTATED HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS. && $$ 50
1 follow-up statement
044 WWUS75 KABQ 202353 NPWABQ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 453 PM MST FRI JAN 20 2017 NMZ515-521>523-526>537-539-540-210100- /O.EXP.KABQ.WI.Y.0005.000000T0000Z-170121T0000Z/ EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SANDIA/MANZANO MOUNTAINS- ESTANCIA VALLEY-CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS- NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY- EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY- CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 453 PM MST FRI JAN 20 2017 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... WINDS WILL DECREASE IN STRENGTH THROUGH EARLY EVENING...SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. OCCASIONAL GUSTS TO 50 MPH WILL CONTINUE TO BE POSSIBLE TONIGHT IN THE SOUTH CENTRAL MOUNTAINS...MAINLY OVER THE HIGH TERRAIN. STRONG WEST WINDS WILL RETURN ON SATURDAY WITH GUSTS FROM 45 TO 55 MPH MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAINS. $$ 44
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 19, 10:53 PM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Jan 19, 10:53 PM MST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1053 PM MST Thu Jan 19 2017 .AVIATION... 06Z TAF CYCLE Changes with the 06Z package focused mainly on timing of precipitation and ceilings over the western TAF locations and winds over the eastern sites. KFMN and KGUP will continue to see precipitation through 12-14Z with KGUP seeing a return of showers in the 18Z time frame. Both locations will continue to bounce between MVFR and occasionally IFR in heavier periods of precipitation. Current trends and guidance have reduced the confidence of precipitation at KABQ/KAEG/KSAF, thus VCSH is included at AEG/ABQ with snow showers at SAF dropping conditions to MVFR in the 13-16Z time frame. East of the Central Mountains, little changes were done in the near term with all locations expected to remain VFR but with strong and gusty winds developing overnight and persisting through the 00-03Z time frame. 54/Fontenot && .PREV DISCUSSION...316 PM MST Thu Jan 19 2017... .SYNOPSIS... A short-lived ridge of high pressure aloft quickly moved across New Mexico today, but unsettled weather is quickly taking shape upstream to the west. A one-two punch of wintry weather will impact central to western sections of New Mexico tonight through Saturday with the weather pattern remaining unsettled into next week as well. The first upper level disturbance will arrive this evening through early Friday, bringing some precipitation to central and western New Mexico with more significant precipitation then expected Friday night into Saturday as the second disturbance arrives. Cooler temperatures, accumulating mountain snow, and a mix of rain and snow in the central and western valleys are expected through this time. Strong winds will also accompany this pair of upper level disturbances with the higher terrain and eastern plains observing the strongest gusts. && .DISCUSSION... A tricky forecast is in the works for the next 48 hours as a pair of upper level perturbations take aim at New Mexico. A short wave ridge has raced across NM, and the first upstream trough can be seen digging into AZ and the greater intermountain west. This feature is already drawing in a healthy swath of Pacific moisture and forcing with stratiform precipitation expanding over eastern AZ and now invading western NM. Precipitation is expected to slowly change from a rain or rain/snow mix to mostly snow in the mid slope and valley locations this evening with a few inches of snow accumulation projected over the higher peaks above 8000 feet in the western half of NM. Given that the next system (late Friday through Saturday) will pack more of a punch with more impacts, have opted not to hoist a winter weather advisory for any zones tonight, but rather will put the focus on late tomorrow through Saturday with the previously issued winter storm watch. That being said, some travel impacts from snow are possible near the continental divide on I-40 and US 550 tonight into early Friday morning. A lull in precipitation will grace many locales Friday, but it will be fairly brief-lived with a second round starting in the afternoon as the next Pacific trough moves inland over the western states. Thus, within any given zone of the forecast area, overall clouds and precipitation coverage will vary throughout the day on Friday with temperatures running 5 to 10 degrees cooler than today. Snow will begin to turn more steady over the higher terrain of western and central NM with higher snowfall rates by the late afternoon. Moisture and precipitation will blossom even more over central to western NM Friday night as the second trough aloft propagates over AZ, driving healthy upper level dynamics into NM. Forecast models all remain fairly bullish with QPF amounts over the Gila and Mogollon rim Saturday morning, and some hefty snow totals of a foot or more could easily be reached on the higher peaks of southern Catron county. Secondarily, the Sacramento mountains also look to get into the action with several inches to a foot or more of accumulation, and many other peaks of central to western NM will also likely observe several inches. The other concern will be blowing snow that will further reduce visibilities and exaggerate snow and travel impacts in the higher terrain, as wind gusts of 50 to 60 mph are projected for many high terrain zones. Much of the eastern plains will escape without precipitation due to downsloping effects, but the winds will still buffet these areas Friday and Saturday, especially south of the Interstate 40 corridor. By late Saturday, the trough will have deepened into a low, exiting into west TX around sunset. Precipitation will steadily wane from west to east with orographics slowly fading Saturday night. The drier northwest flow will yield colder overnight temperatures, but not too far from late January averages. Yet again, the break from precipitation will be a short-lived one on Sunday as the flow aloft is expected to quickly turn more diffluent by late afternoon. This will begin spreading additional batches of rain and high elevation snow into the northwestern zones before dusk Sunday evening. Precipitation will then progressively expand and intensify into Sunday night and Monday and Monday night once the trough crosses the Land of Enchantment. Several inches of new snow accumulation appear within the realm of possibilities for this tertiary storm while temperatures remain capped and unable to surpass normalcy. 52 && .FIRE WEATHER... The short lived upper level ridge over the state is currently weakening as the first Pacific wave crosses into southern NV. Abundant mid to upper level moisture will surge in from the west increasing cloud cover and wetting precipitation north and west tonight. Meanwhile, gusty winds will continue across the eastern plains overnight with above normal lows, excellent RH recoveries and good/fair vent rates south of the I-40 corridor. The first Pacific wave will impact the state tonight through Fri with persistent wetting precipitation...mainly in the form of snow/low elevation rain favoring areas west of the central mtn chain. Snowfall accumulations will be moderate to heavy at times with the incoming waves. Vent rates will improve area wide because of an upper level jet crossing central NM helping to raise mixing heights 6500 to 7500ft. With that being said, surface winds will increase area wide but the stronger winds will favor high terrain areas along and east of the central mtn chain Fri aftn. Daytime RH values will come up Fri but downsloping winds will keep things a bit drier in the east. Fri night-Sat...Wetting precipitation with ample cloud cover will be persistent central and west followed by strong winds central and east as the second wave impacts the state. Another short term upper level ridge with a dry mid level intrusion will build over the state Sat night into Sun before the final wave hammers the state Mon. The 3rd and final wave will enter the state early next week as snow showers impact much of the forecast area except the eastern plains due to downsloping winds. Extended models still indicate part of the final wave breaking off and hovering over the area leading to additional showers and cooler temperatures. Vent rates will deteriorate across the NE/NC areas but remain good to excellent areawide Sat, before deteriorating central and west Sun, becoming spotty on Mon, with improvements central and east Tues. 32 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Friday morning through Saturday evening for the following zones... NMZ502-506-508-510>514-516. Winter Storm Watch from Friday afternoon through Saturday evening for the following zones... NMZ526. && 44
Hazardous weather outlook, Jan 19, 4:46 AM MST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 446 AM MST THU JAN 19 2017 NMZ501>540-201300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 446 AM MST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST TO NORTHWEST WINDS TO AROUND 55 MPH WILL IMPACT THE CENTRAL HIGHLANDS...SOUTH CENTRAL MOUNTAINS AND EAST CENTRAL AND SOUTHEAST PLAINS TODAY. CHANCES FOR ACCUMULATING SNOW WILL INCREASE TONIGHT OVER THE WESTERN AND CENTRAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL CONTINUE FRIDAY THROUGH WEDNESDAY. ROUNDS OF STRONG AND GUSTY WESTERLY WINDS ARE LIKELY OVER THE EXPOSED HIGHER TERRAIN AS WELL AS OVER MUCH OF THE EASTERN PLAINS THROUGH SATURDAY NIGHT. MOUNTAIN SNOW AND VALLEY RAIN AND SNOW WILL INCREASE WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE ALONG WEST FACING SLOPES ALONG AND WEST OF THE CONTINENTAL DIVIDE BY EARLY SUNDAY. A SHORT BREAK SUNDAY WILL BE FOLLOWED BY YET ANOTHER SYSTEM...WITH POTENTIAL FOR MORE SNOW FOR THE CENTRAL AND WEST...STRONG WINDS IN THE EAST AND CONSIDERABLY BELOW AVERAGE TEMPERATURES OVERALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS AND AS WELL AS SNOW AMOUNTS AND IMPACTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:33 AM MST | Winter Storm Warning | ABQ | 38 hr | |
| Jan 20, 4:33 AM MST | Winter Weather Advisory | ABQ | 38 hr |
Nearby
Wind Advisories in New Mexico, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.